MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. JELCO PROTECTIV SAFETY I.V. CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

SMITHS MEDICAL ASD, INC. JELCO PROTECTIV SAFETY I.V. CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Catalog Number 306601
Medical Device Problem Codes Material Fragmentation (1261); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
Information was received that a smiths medical jelco protectiv safety i.V.Catheter severed in a patient at the hospital.The patient's nurse discontinued the patient's wrist iv and it was noticed then that the catheter was not intact.An ultrasound was able to locate the missing piece.Subsequently, the "patient underwent an invasive procedure to remove the piece from their vein".No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
One catheter was returned for evaluation.Upon visual inspection of the device, it was found to be severed at approximately 1/64" above the nose of the catheter hub.There was also evidence of dried solution residue noted on the outside diameter of the catheter hub nose.The reported complaint is confirmed.A cause of issue was not determined.In order to assure that our products meet functional requirements, the dimensions of the catheter components (eyelet, tubing, and hub) are tightly controlled.During the manufacturing process, our catheters are tested to assure that the tubing will not tear, break or otherwise fail.During the manufacture, critical parameters are 100% controlled during the different phases.Once the catheters are assembled from the tube, eyelet and hub, the catheters are inspected in-process 100% in order to demonstrate that the catheter tube is properly secured to the hub.While no definitive root cause to the reported issue could be determined, this investigation revealed no intrinsic evidence to suggest a root cause related to manufacturing.

Brand Name
JELCO PROTECTIV SAFETY I.V. CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key8271465
Report Number3012307300-2019-00361
Device Sequence Number13494657
Product Code FOZ
UDI-Device Identifier50351688071178
UDI-Public50351688071178
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device No Information
Device Expiration Date07/25/2021
Device Catalogue Number306601
Device Lot Number3658570
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2018
Supplement Date Received by Manufacturer02/11/2019
Initial Report FDA Received Date01/23/2019
Supplement Report FDA Received Date03/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;